A 37 year old female presents in July around 7:30 PM to her local community pharmacist in the Southern United States for consultation. She complains of fever (103 F), body aches, cough, and generalized rash on both lower extremities. She currently takes omeprazole 20mg daily, atorvastatin 40mg daily, levothyroxine 112mcg daily, and lamotrigine 100mg daily (started 2 weeks ago). Her vaccinations are all up to date. Which of the following best represents appropriate initial management for her symptoms?
A. Ibuprofen 400mg TID PRN for fever
B. Acetaminophen 1g TID PRN for fever
C. Dextromethorphan 10mg q4h PRN cough
D. Hydrocortisone 1% BID for rash
E. Refer to emergency room for definitive management
Answer with rationale:
The correct answer is E. NAPLEX competency statement 3.1 refers to knowledge of when to triage or send a patient for medical referral. This patient's current symptoms and history are strongly suggestive of a serious adverse reaction to lamotrigine that could be a hypersensitivity reaction or Stevens Johnson Syndrome, both of which could be fatal. Prompt referral for management including most importantly discontinuing lamotrigine therapy is the best answer at this time. Several things are important to note in this case pointing toward lamotrigine as the culprit. First, it is July and therefore flu like illness is not likely, especially in a patient who is up to date on all vaccines. Second, her lamotrigine was started one week ago at a much higher than normal starting dose (typically 25mg). The other therapy choices (A, B, C, and D) are incorrect as this is more consistent with treating typical low-risk illnesses such as cold, influenza, or mild dermatologic reaction.